Alert archive / Nevada / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Elko, NV

July 26, 2021Nye County, Nevada

NWS Elko, NV issued this flash flood watch at Jul 26, 2021, 2:28 AM PDT for Nye County, Nevada. It took effect at Jul 26, 2021, 1:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2021, 2:28 AM PDT (09:28 UTC)
In effect from
Jul 26, 2021, 1:00 PM PDT
Expired
Jul 26, 2021, 8:00 PM PDT
In force
7 hr
Issued by
NWS Elko, NV
Flood severity
None

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS65 KLKN 260928
FFALKN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Elko NV
228 AM PDT Mon Jul 26 2021


NVZ040-041-261730-
/O.NEW.KLKN.FF.A.0003.210726T2000Z-210727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwestern Nye County-Northeastern Nye County-
Including the cities of Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
228 AM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM PDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Elko has issued a

* Flash Flood Watch for a portion of south central Nevada, 
  including the following areas, Northeastern Nye County and 
  Northwestern Nye County. 

* From 1 PM PDT this afternoon through this evening

* Brief heavy rainfall from thunderstorms


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take
action should flash flood warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 2:55 PM PDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 25, 2:55 PM PDT, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Elko NV
255 PM PDT Sun Jul 25 2021

.SYNOPSIS...Hot conditions in Northern Nevada today with the
effects lingering into Monday. Another monsoonal push is set to
make its way into region Monday morning bringing widespread off
and on shower and thunderstorm activity throughout the week.

&&

.SHORT TERM...Today through Tuesday.

Recent satellite imagery has begun to see the buildup of storms
just south of US-50, with some storms starting to produce
lightning around Gabbs. Over the afternoon and into the evening
look for this area to produced a possible mixture of wet and dry
isolated thunderstorms. To the north heat and dry conditions
continue to be the common denominator for Northern Nevada. In
Winnemucca specifically, afternoon high temperatures have the
potential to tie or break records for today and Monday. For the
rest Humboldt county as well as Northern Lander and Eureka heat
also a factor over the next few days. Currently a Heat Advisory is
in effect for these area until 8 pm Monday night. Outside of
this, look for smoke from surrounding wildfires to keep funneling
into the region, especially in Northern Nevada where visibility
continues to be effected by it.

As we approach early Monday, models begin to see the upper-level
ridge shift further east allowing for better circulation into the
region. This combined with new low forming off Southern California
will allow for another moisture surge into the region. Recent
model runs as well as current guidance have been suggesting that
thunderstorm for Central Nevada could start as early as Monday
morning. The initial push is expected to be more of a mixture wet
and dry thunderstorm. However, PWAT values are expected rise
alongside decent CAPE and dewpoint values throughout the afternoon
allowing for heavier showers and possible localized flooding just
south of US-50. To the north, activity will be a bit more delay
as moisture slowly works its way up. By the afternoon to evening
hours a mixture of dry and wet thunderstorms will be prevalent
clear up to the Northern Nevada border.

Into the overnight hours, models continue to see small amounts of
CAPE lingering south of US-50 allowing for thunderstorm activity
to continue there well into Tuesday morning. Tuesday afternoon
will see a return of widespread thunderstorm activity as PWAT and
dewpoint values rise for all of the region. However, look for
thunderstorms and heavier rains to slightly less of a possibility
as current models and guidance see less CAPE and rainfall expected
for the day.

Temperatures will continue to stay hot into Monday with a slight
cool down seen Tuesday. Currently look for afternoon temperatures
on Monday to be in the 90s with Northern Nevada in the triple
digits. Meanwhile, Tuesday presents the region in the 80s to low
90s. Overnights continue to hover in the 50s to 60s.

.LONG TERM...Tuesday night through next Sunday.

Tuesday night and Wednesday

A strong ridge of high pressure is noted over the Central Plains
while a weak upper trough is located off the southwest coast of
California. The resulting southerly flow over the area will
produce isolated to scattered showers and thunderstorms across
much of central Nevada. The storms across the central part of the
forecast area will be more wet then dry as CAPE values will be
between 400to 800 J/kg, LCL heights of approximately 640 mb and
storm motions will generally be less than 5 to 10 knots. PWAT
values will generally be around .75 to .90 inches in this area.
Further north across northern Nevada, PWATs are between 0.8 to 0.9
inches with slow storm motion of 5 to 10 knots. However CAPE
values are not as robust as in central Nevada. Storms are expected
be more of a mix of wet and dry as high temperatures will be
approximately 5 to 10 degrees warmer than in central Nevada. High
temperatures will be in the high 80s in central and 90s in the
north. Winds will remain light. Isolated showers are possible
during the overnight with gradual clearing by morning. Overnight
lows will be in the 50s and 60s.

Thursday and Friday

 The Central Plains high pressure will drift east during the week
resulting in easterly winds over the Gulf of Mexico. A piece of
energy will move across Arizona and Utah during this time allowing
another round of isolated to scattered thunderstorms in the
Silver State. Models are trending toward higher Theta-E values and
increased PWAT values which could lead to the chances of
scattered thunderstorms in central Nevada with isolated to
scattered thunderstorms in northern Nevada. Temperatures will
remain within normal highs with lows in the 50s to 60s. Winds will
remain light.

Saturday and Sunday

 The piece of energy will move across Nevada this weekend causing
increased PWAT values and possible thunderstorms and rain
showers. High temperatures are trending cooler in central Nevada
and warmer in northwest Nevada during the day with overnight lows
trending slightly above normal. This due to cloud cover amounts
over the Silver State.

&&

.AVIATION....AVIATION...VFR conditions will be predominant at
most sites, though MVFR is possible at KWMC and KEKO due to smoke
from wildfires. KTPH could see VCTS during the early evening
hours. By tomorrow, moisture moving northward will help to bring
TS to the central sites of KTPH and KELY during the afternoon.
Wind gusts to 35KT are possible with any passing TS.

&&

.FIRE WEATHER...Recent satellite imagery has begun to see the
buildup of storms just south of US-50, with some storms starting
to produce lightning around Gabbs. Activity is expected to
continue well into the evening hours with a potential mixture of
isolated wet and dry thunderstorms seen in zones 425, 426 and 427.
Current fuel conditions for these zones are none critical so no
product is needed. For tomorrow, recent model runs have presented
the possibility of storms starting in the early morning hours that
could bleed into Tuesday’s activity for our southern zones.
However, the bigger concern will be in the north for the afternoon
and evening hours. Here models are seeing a mixture of dry and wet
thunderstorms through all the northern zones. As it stands no
products are issued, but given fuel conditions in the zones an eye
will have to be kept on it. Tuesday will see more widespread wet
thunderstorms and showers, with only zone 437 seeing the mixture
of dry and wet.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM PDT Monday for Humboldt County-Northern
Lander County and Northern Eureka County.

&&

94/89/86/94
Hazardous weather outlook, Jul 25, 8:59 PM PDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
859 PM PDT Sun Jul 25 2021

NVZ030-031-033>041-270400-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
859 PM PDT Sun Jul 25 2021

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Sunday night through Monday morning.

Haze and smoke from wildfires continues to impact visibility and
air quality across northern Nevada.

.DAYS TWO THROUGH SEVEN...Monday afternoon through Sunday.

While it will be another hot and dry day across northern Nevada
Monday, monsoonal moisture increases across central Nevada and
will bring scattered to numerous showers and thunderstorms, mainly
along and south of US 50. Isolated to scattered showers and
thunderstorms then expected each afternoon and evening across
much of the region from Tuesday on. May see more numerous showers
and thunderstorms late week into the weekend as a deeper surge of
monsoonal moisture is expected to push into the region. Dangerous
lightning, small hail and strong gusty winds will be possible.
The biggest threat, however, will likely be the heavy downpours
and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:38 PM PDTSpecial Weather StatementLKN37 min
Jul 26, 4:01 PM PDTSpecial Weather StatementLKNNye44 min
Jul 26, 4:44 PM PDTAreal Flood AdvisoryLKNNye4 hr
Jul 26, 4:47 PM PDTSpecial Weather StatementLKN28 min
Jul 26, 4:47 PM PDTSpecial Weather StatementLKN43 min

Nearby

Flash Flood Watches in Nevada, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.